Colorado, 2016

Wildfire in Colorado, August 1 to 10, 2016

August 1 to 10, 2016 · NWS PUB · 3 events in 3 counties and zones

A lightning strike caused the Hayden Pass wildfire on July 8th, and the wildfire continued to smoulder until August 10th. The wildfire was mainly on USFS wilderness land, high up in the northern Sangre de Cristo Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A lightning strike caused the Hayden Pass wildfire on July 8th, and the wildfire continued to smoulder until August 10th. The wildfire was mainly on USFS wilderness land, high up in the northern Sangre de Cristo Mountains. The wildfire consumed over 16,000 acres, and for a time threatened properties to the east and north, including Coaldale. Approximately 400 properties were under mandatory evacuation for several days. The wildfire only destroyed one unoccupied structure. The estimated cost to fight the wildfire was $10.4 million. See Inciweb for more details, Http://inciweb.nwcg.gov/incident/4849/ .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 10:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 31, 10:44 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1144 PM MDT SUN JUL 31 2016

.UPDATE...
Issued at 1137 PM MDT Sun Jul 31 2016

Light rain and isolated thunderstorms are expected to continue
through the overnight hours over the mountains, northeast into the
Palmer Divide. Removed low pops from the plains for the rest of
tonight.  Mozley

UPDATE Issued at 610 PM MDT Sun Jul 31 2016

Updated to adjust the forecast for the overnight period. Isolated
to scattered showers and thunderstorms will track east across the
region this evening before dissipating by Monday morning. Lack of
shear and instability will keep storms on the weaker side with
stronger cells producing moderate rainfall and lightning. Mozley

&&

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jul 31 2016

Not many meteorological adjustments required from previous
near/short-term reasoning with main short range meteorological
issues continuing to be pops/qpf and temperatures.

CWFA currently experiencing above seasonal last day of July
temperatures(as evidenced by 3 PM MDT temperature readings of 99F at
La Junta...100F at Lamar as well as a 101F reading at Pueblo)
...generally lower grade gradient winds and isolated to scattered
shower and thunderstorm activity(once again favoring the western
half of the forecast district).

Latest real-time data...computer simulations...PV analysis and
forecast model soundings still indicate that modest atmospheric
moisture is over the majority of the forecast district(as noted by
by precipitable water values once again running in the 100% to 125%
of late July average ranges) and per PV analysis is interacting with
upper disturbances and the daily orographic heating cycle to allow
isolated to scattered shower and thunderstorm activity to continue
into tonight and then again on Monday with some of the stronger
storms capable of producing locally heavy rainfall/potential
localized flooding issues as well as localized hail and gusty wind
potential. WFO Pueblo will closely monitor any stronger storm
activity that develops over the forecast district during the next 24
hours.

Minimum and maximum temperatures are once again projected to run
above late July/early August climatological averages respectively
over the majority of the forecast district during the next 24 hours.

.LONG TERM...(Monday night through Sunday)
Issued at 240 PM MDT Sun Jul 31 2016

...Monsoon Ramps Up Late in the Week...

Monday through Wednesday, a modest monsoon flow of moisture will
continue into Colorado, generating daily rounds of afternoon and
evening showers and thunderstorms, primarily in and near the
mountains.  Some activity will develop over the plains but this
activity will be fairly isolated compared to the more widespread
coverage in the mountains.  Typical of the monsoon regime, the flow
aloft will be pretty weak during this period under a broad area of
upper high pressure.  So, environmental wind shear will be minimal
most of the time, reducing the overall severe threat.  It is
possible, however, that there could be a few severe storms during
the period, generated primarily from large values of CAPE. These
types of storms typically pulse up to severe limits quickly before
they weaken just as quickly.  For the short duration that they
pulse, they can drop some large hail.  And, as they collapse, they
can sent out a burst of damaging wind.  So, we will need to monitor
for these on a daily basis.  The other, likely greater threats from
these storms, will be flash flooding and lightning.  Monsoon
thunderstorms, because of the weak flow, are typically slow moving.
And, because of the subtropical source of their moisture, they are
typically heavy rainers.  Thus, the flash flood threat, especially
on burn scars and heavily urbanized areas.

Thursday and Friday, the monsoon will likely ratchet up a few
notches. Models have a strong monsoonal surge moving up into the
region with a series of embedded monsoonal depressions. This should
provide the moisture and dynamics needed to really boost storm
coverage and intensities.  It will also help to get thunderstorms
out onto the plains on these days, impacting some of the lower
elevation sites that missed out on activity earlier in the week.  A
prime concern during this period will be heavy rain resulting in
flash flooding, particularly on burn scars and urban areas.
Additional concerns will be hail, strong winds and lightning.

Next weekend, it looks like the monsoon will weaken from it's levels
on Thursday and Friday but still be stronger that it's levels during
the first half of the week.  Scattered afternoon and evening showers
and storms will continue but they will be more confined to areas in
and near the mountains.  Storm threats will continue to include
flash flooding, hail, strong winds and lightning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1130 PM MDT Sun Jul 31 2016

VFR cigs will remain over the district through much of the night
with isolated showers continuing over and near the mountains. VCSH
will be possible at KALS for the next couple hours before
diminishing. Northerly convective outflow winds at KCOS and KPUB
will gradually decrease towards 08-09z. A weak northerly surge
will move into the southeast plains which will keep winds
northerly at KCOS through the day. KPUB may briefly see some east
winds by mid day before winds shift out of the northeast during
the late afternoon. While -TSRA is expected to be more widespread
across the mountains Mon afternoon...there is still a chance for
them to drift off into the adjacent lower elevations...affecting
KCOS and KALS after 21-22z. Erratic gusty outflow winds up to 40
kts will be possible near thunderstorms...with the chance for
locally intense rainfall associated with the isolated stronger
cells. -KT

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...77
LONG TERM...LW
AVIATION...KT
Hazardous weather outlook, Jul 31, 9:43 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1043 PM MDT SUN JUL 31 2016

COZ058>089-093>099-020445-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1043 PM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

GENERALLY LIGHT RAINFALL WILL CONTINUE THROUGH MUCH OF THE
OVERNIGHT HOURS OVER THE MOUNTAINS, INTO THE PALMER DIVIDE. ONE OR
TWO LIGHTNING STRIKES MAY BE POSSIBLE IN AND AROUND THE
CONTINENTAL DIVIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ACROSS THE AREA MONDAY THROUGH WEDNESDAY. COVERAGE OF
STORMS IS EXPECTED TO INCREASE IN THE LATTER PART OF THE WEEK...AS
MONSOON MOISTURE INCREASES.

THE MAIN RISKS FROM STORMS WILL BE LIGHTNING...GUSTY WINDS UP TO
45 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR
MORE WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE
THURSDAY AND FRIDAY...ESPECIALLY OVER URBAN AREAS AND BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

88/88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
August 1, 12:00 AM MST to August 10, 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Park/Forest Service
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Wildfire, Northern Sangre de Cristo Mountains Above 11000 Ft

When
August 1, 12:00 AM MST to August 10, 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Park/Forest Service
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Wildfire, West / Central Fremont County Below 8500 Ft

When
August 1, 12:00 AM MST to August 10, 10:00 AM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
Park/Forest Service
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651450, 651451, 651452.